Klonopin Addiction: Symptoms, Signs & Side Effects
Klonopin is the brand name for a drug called clonazepam. Klonopin is part of a family of drugs called benzodiazepines that cause sedative effects on the brain. Klonopin is used to help with panic disorders, seizures, insomnia and other conditions requiring relaxation.
Klonopin acts in the brain by calming the individual and blocking certain neuroreceptors that receive signals. Its action in the brain stimulates the release of another chemical called dopamine that causes a sensation of pleasure. When Klonopin is misused, or sometimes even used as prescribed, addiction can develop. The addictive nature of this drug results from its sedative, calming effect and from the high that it produces when the dopamine is released in the brain.
The symptoms experienced with Klonopin are sedation, sleepiness and calmness. Klonopin overdose symptoms may include decreased breathing or may lead to a complete lack of breathing and death.
Symptoms of Klonopin Abuse
When Klonopin is used for a purpose beyond what it is prescribed for by a physician, this behavior indicates misuse. Symptoms of Klonopin abuse include:
- Increased desire or craving for the Klonopin
- Using more Klonopin than prescribed, or using Klonopin more frequently than prescribed by a doctor
- Inability to maintain relationships due to the use of Klonopin
- Irritability when Klonopin is not readily available
- Inability to relax when not using Klonopin or when the effects of Klonopin are wearing off
- Continued use of Klonopin, even when it is causing harmful effects or after you attempt to stop using it
Symptoms of Klonopin misuse may also include:
- Sleeping during the day
- Poor performance at work
- Inability to concentrate or drive safely
- Slowed breathing
- Having difficulty waking up on time or sleeping through things that would normally awaken someone
If you or a loved one experience some of those symptoms while using Klonopin, it may indicate misuse or that its use may not be beneficial.
Side Effects of Klonopin
There are side effects that can be caused by Klonopin, some of which may be experienced with appropriate Klonopin use. Klonopin side effects include:
- Excessive sleepiness
- Decreased coordination or memory function
- Runny nose
- Urinating frequently
- Decreased sex drive
While some of these side effects may be less common, any effects experienced will likely be more severe in someone who is misusing Klonopin.
Side Effects of Long-Term Klonopin Abuse
There are several long-term side effects of Klonopin use. These can occur even in people who are taking Klonopin as prescribed. While anyone may experience the long-term side effects of Klonopin, they are more common and severe for those who are misusing Klonopin. Long-term side effects of Klonopin may include:
- Difficulty thinking
- Slow or delayed speech
- Impaired comprehension
- Poor memory
- Faulty judgment
- Decreased attention span
- Emotional instability
- Behavioral disturbances
- Mood disruptions
While the long-term effects of Klonopin misuse may cause severe impairments, many of these symptoms can partially or fully resolve once the drug is no longer used and the Klonopin has been fully removed from the bloodstream.
Prolonged use of Klonopin can lead to tolerance, where the body adjusts its normal level of functioning to include the presence of Klonopin in the bloodstream. This can make it impossible to relax unless you are actively using Klonopin.
Tolerance to Klonopin can make it more addictive and harder to stop taking, due to the increased side effects of withdrawal.
Signs of Klonopin Overdose
Overdosing on Klonopin is very dangerous and can lead to death or irreparable brain damage. According to the National Institute on Drug Abuse, 30 percent of overdoses involve benzodiazepines like Klonopin. Signs of a Klonopin overdose include:
- The decreased focus of eye movement
- Involuntary twitching of the eyes themselves
- Decreased reflexes
- Slurred speech
- Profound fatigue
- Decreased responsiveness
In more severe cases, an overdose can cause an inability to maintain the muscle strength necessary to stand and the inability to wake up. Ultimately, an overdose leads to a decreased ability to move the diaphragm — the muscle that expands the lungs — and can cause the complete cessation of breathing, leading to death.
If you suspect that you or a loved one are overdosing on Klonopin, you should call 911 and contact emergency healthcare services immediately. If you believe that you or a loved one may be misusing Klonopin, contact the Recovery Village Ridgefield to learn more about our recovery programs and how our compassionate, expert staff can help you address your Klonopin misuse.